Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX

March 28, 2017Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 28, 2017, 2:24 PM CDT for Borden County, Scurry County, Texas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 2:24 PM CDT (19:24 UTC)
Expired
Mar 28, 2017, 3:30 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 124 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 3:10 PM CDTHAIL 1.755 S Knapp, TXNICKEL TO GOLF BALL SIZE HAIL
Mar 28, 3:28 PM CDTHAIL 1.25Ira, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

271 
WUUS54 KMAF 281924
SVRMAF
TXC033-415-282030-
/O.NEW.KMAF.SV.W.0020.170328T1924Z-170328T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
224 PM CDT TUE MAR 28 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Western Scurry County in western Texas...
  Eastern Borden County in western Texas...

* Until 330 PM CDT

* At 224 PM CDT, a severe thunderstorm was located near J B Thomas
  Reservoir, or 17 miles southeast of Gail, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Snyder, Fluvanna, J B Thomas Reservoir, Knapp, Randalls Corner,
  Ira, Winston Field and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3278 10078 3253 10101 3253 10134 3296 10122
      3297 10099
TIME...MOT...LOC 1924Z 205DEG 41KT 3260 10122 

HAIL...1.25IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:06 AM CDT, 8 hours 18 minutes earlier.

Area forecast discussion, Mar 28, 6:06 AM CDT, 8 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
606 AM CDT Tue Mar 28 2017

.DISCUSSION...

The latest Aviation discussion is included below.

&&

.AVIATION...

Ragged MVFR ceilings have spread north through the Permian Basin and
will affect KMAF, KINK and KHOB through 28/15Z before mixing out.
Thereafter expect VFR conditions at all area terminals.  Winds will
veer to the southwest and become gusty by late morning, then become
more westerly and persist through the afternoon.  It appears
thunderstorms will develop east of all terminals.

&&

.PREV DISCUSSION... /issued 409 AM CDT Tue Mar 28 2017/

A deep upper level low is developing around the Four Corners
region and will slowly move east across New Mexico today. This low
pressure system will affect the weather today and tomorrow in a
number of ways.

First of all, moisture is drawing northwards into the Permian
Basin this morning with dewpoints in the 60s currently being
observed in McCamey and Big Lake. This moisture will collide with
dry air to the west causing a dryline to form that could become
the focus for convective development today mainly in the eastern
Permian Basin and lower Trans Pecos region. The best chance for
severe thunderstorms will be east of our CWA though persons in the Big
Spring-Snyder-Colorado City area should be alert for marginally
severe wind and hail.

The degree of strong winds that were initially expected with this
low has been scaled back somewhat. Current model runs have the low
center slightly farther south than was previously expected
bringing the lower winds near the low center closer to our area.
Strong winds are expected in the Guadalupe Mountains this
afternoon with low end advisory wind speeds expected in the
adjacent plains and Davis Mountains. Winds will diminish tonight
and are not expected to be as strong tomorrow.

A cold front will move through the area tomorrow as the upper low
moves east into North Texas. Cooler air behind the front will
bring highs back down to near or slightly below normal levels
before warming back by the end of the week. Another low pressure
system will move across the desert southwest this weekend on a
trajectory that is very similar to the one currently affecting the
area. Therefore the threats of wind/fire weather/severe storms
will need to be monitored over the next several days.

Hennig

.FIRE WEATHER...

A large upper level storm system will approach the region today with
southwesterly winds increasing ahead of it.  However, the upper low
will begin to move over the area this afternoon which could result
in shower development, and a cooling and moistening of the
atmospheric column.  This could limit the areal and temporal extent
of RHs of 15% or less.  There could be isolated lightning strikes
with some of the precipitation, in addition to locally strong, gusty
winds due to virga too.  Since 20 foot wind speeds will likely be 20
to 30 mph sustained over the Fire Weather Watch area for several
hours this afternoon, high temperatures will be 5-10 degrees above
normal, and fuels are dry enough for high to very high fire danger,
will err on the side of caution and convert the Watch to a Red Flag
Warning, except in the Guadalupe and Davis Mountains where RHs may
only have 15% RHs for an hour or two.

Recovery will be poor in most locations tonight as 20 foot westerly
winds prevail.  Dry conditions will continue Wednesday with critical
fire weather conditions expected to affect the Big Bend region,
Stockton Plateau and Lower Trans Pecos.  Will not issue a Fire
Weather Watch for these areas due to an already complicated RFW.
There could be a break in critical conditions Thursday, but another
upper level storm system approaching the area could make Friday and
Saturday critical fire weather days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     82  50  76  46 /  40  20  10  10
Carlsbad                       75  47  67  42 /  10   0  20  10
Dryden                         88  54  86  51 /  10  10  10   0
Fort Stockton                  84  52  72  46 /  10  10  10   0
Guadalupe Pass                 67  43  58  43 /  10   0  10   0
Hobbs                          75  45  59  40 /  10  10  20  10
Marfa                          74  41  67  37 /  10   0   0   0
Midland Intl Airport           82  50  70  47 /  20  10  10  10
Odessa                         80  49  70  45 /  20  10  10  10
Wink                           80  49  70  44 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     Guadalupe Mountains-Southeast Plains.

     High Wind Warning from 9 AM this morning to 8 PM MDT this
     evening for Guadalupe Mountains of Eddy County.

     Wind Advisory from 9 AM this morning to 8 PM MDT this evening
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
     CDT /8 PM MDT/ this evening for Andrews-Davis/Apache
     Mountains Area-Gaines-Guadalupe Mountains-Loving-Marfa
     Plateau-Pecos-Reeves County and Upper Trans Pecos-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning from 9 AM this morning to 8 PM MDT this
     evening for Guadalupe Mountains.

     Wind Advisory from 10 AM CDT /9 AM MDT/ this morning to 9 PM CDT
     /8 PM MDT/ this evening for Davis/Apache Mountains Area-
     Marfa Plateau-Van Horn and Highway 54 Corridor.

&&

67/10
Hazardous weather outlook, Mar 28, 2:00 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 PM CDT Tue Mar 28 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
200 PM CDT Tue Mar 28 2017 /100 PM MDT Tue Mar 28 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are likely over the upper Colorado River
Valley, eastern Permian Basin, Stockton Plateau, and lower Trans
Pecos through late this evening.  Large hail, damaging winds, and
frequent lightning are the main threats from any storms that do
develop.  A Severe Thunderstorm Watch is in effect.

Warm, dry, and windy conditions will result in critical fire weather
conditions along and west of a Seminole to Fort Stockton line,
excluding the Guadalupe, Davis, and Apache Mountains through early
evening.  A Red Flag Warning is in effect.

Strong west winds will continue through the Guadalupe Mountains
through early evening.  A High Wind Warning is in effect.  Windy
conditions are also occurring across the Southeast New Mexico Plains,
Van Horn and the Highway 54 corridor, Marfa Plateau, and Davis and
Apache Mountains through early evening. A Wind Advisory is in
effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A few hours of critical fire weather conditions will be possible
along the Rio Grande Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon or this
evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 28, 1:25 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
125 PM CDT TUE MAR 28 2017

TXZ062-063-281900-
Midland TX-Glasscock TX-
125 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK AND EASTERN
MIDLAND COUNTIES UNTIL 200 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Spraberry, or 14 miles south of Greenwood, moving
northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garden City, Greenwood, Lees and Spraberry.

LAT...LON 3189 10136 3174 10189 3181 10195 3209 10188
      3208 10135
TIME...MOT...LOC 1825Z 239DEG 48KT 3181 10188

49
Special weather statement, Mar 28, 1:45 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
145 PM CDT TUE MAR 28 2017

TXZ047-048-281930-
Scurry TX-Borden TX-
145 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES UNTIL 230 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 14 miles east of Gail, moving north at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fluvanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3273 10112 3273 10126 3296 10124 3297 10105
      3297 10100
TIME...MOT...LOC 1845Z 197DEG 29KT 3283 10120

44
Special weather statement, Mar 28, 2:01 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
201 PM CDT TUE MAR 28 2017

TXZ068-069-075-281945-
Pecos TX-Crane TX-Upton TX-
201 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 245 PM
CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girvin, or 13 miles northwest of Bakersfield, moving northeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
McCamey, Girvin, Upton County Airport and King Mountain.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
western and southwestern Texas.

LAT...LON 3108 10224 3109 10237 3107 10233 3105 10231
      3105 10230 3093 10248 3106 10254 3136 10249
      3137 10223 3127 10194
TIME...MOT...LOC 1901Z 207DEG 18KT 3104 10245

49
Special weather statement, Mar 28, 2:15 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
215 PM CDT TUE MAR 28 2017

TXZ047-048-052-053-063-282000-
Mitchell TX-Scurry TX-Glasscock TX-Howard TX-Borden TX-
215 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
NORTHWESTERN MITCHELL...SOUTHWESTERN SCURRY...SOUTHEASTERN BORDEN AND
EASTERN HOWARD COUNTIES UNTIL 300 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Haven, or near Big Spring, moving northeast at 25 mph. Other
strong storms are across Howard, Borden and Scurry counties.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Lees, South Haven, J B
Thomas Reservoir, Knapp, Elbow, Vincent, Randalls Corner, Big Spring
Country Club and Midway.

THIS INCLUDES Interstate 20 between mile markers 178 and 198.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3209 10124 3209 10126 3202 10126 3186 10132
      3189 10164 3281 10126 3276 10101
TIME...MOT...LOC 1914Z 221DEG 20KT 3215 10147

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:37 AM CDTRed Flag WarningMAFAndrews, Gaines, Loving, Pecos, Ward, Winkler17 hr
Mar 28, 3:41 AM CDTHigh Wind WarningMAFLoving, Pecos, Ward, Winkler18 hr
Mar 28, 3:41 AM CDTWind AdvisoryMAF15 hr
Mar 28, 1:25 PM CDTSpecial Weather StatementMAFGlasscock35 min
Mar 28, 1:45 PM CDTSpecial Weather StatementMAFScurry45 min
Mar 28, 2:01 PM CDTSpecial Weather StatementMAFUpton44 min
Mar 28, 2:07 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton53 min
Mar 28, 2:15 PM CDTSpecial Weather StatementMAFHoward45 min
Mar 28, 2:31 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell59 min
Mar 28, 2:59 PM CDTSevere Thunderstorm WarningMAFReagan, Upton61 min
Mar 28, 3:27 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry33 min
Mar 28, 3:53 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry112 min
Mar 28, 3:55 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry65 min
Mar 28, 3:56 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan34 min
Mar 28, 4:35 PM CDTSevere Thunderstorm WarningMAFGlasscock25 min
Mar 28, 5:08 PM CDTSpecial Weather StatementMAFAndrews, Ector, Ward, Winkler52 min
Mar 28, 5:13 PM CDTSpecial Weather StatementMAFJeff Davis, Reeves47 min
Mar 28, 5:46 PM CDTSpecial Weather StatementMAFGlasscock59 min
Mar 28, 5:58 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan62 min
Mar 28, 6:00 PM CDTSpecial Weather StatementMAFAndrews, Ector, Gaines, Martin, Winkler45 min
Mar 28, 6:03 PM CDTSpecial Weather StatementMAFLoving, Reeves, Ward, Winkler42 min
Mar 28, 6:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland45 min
Mar 28, 6:42 PM CDTSevere Thunderstorm WarningMAFEctor, Glasscock, Martin, Midland, Upton33 min
Mar 28, 6:52 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin68 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.